Hail, Huron
- When
- May 29, 2:30 PM EST
- Where
- Huron County, 2.55 mi SE of Redman
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 43.890, -82.800
The hail cracked a few house windows.
Scattered severe thunderstorms impacted the eastern Thumb region down into Macomb county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Scattered severe thunderstorms impacted the eastern Thumb region down into Macomb county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 29, 1:52 PM EST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 252 PM EDT SUN MAY 29 2016 .DISCUSSION... Convection has been developing this afternoon along a prefrontal trough axis, extending from the cntrl thumb region down to Jackson/Hillsdale counties as of 19Z. A special 18Z DTX sounding showed fairly steep lapse rates, particularly in the low levels. Moisture however was quite lean. This resulted in mixed layer CAPE of less than 500 j/kg on the 18Z sounding. The agitated cu field along this prefrontal trough axis and deepening convection suggests a little better moisture pooling along this boundary. This trough axis will push east across the area through 21 or 22Z and will be the main focus for convection. The actual sfc cold front will trail the frontal trough a couple hours, but will likely just provide an isolated shower/thunderstorm at best given the drying boundary layer following the prefrontal trough. The steep lapse rates and deep layer of dry mid level air will make hail a concern with any storm this afternoon and will also support the potential for strong convective downdrafts, providing a chance for strong wind gusts. Post frontal cold air advection tonight will be rather weak as the remnant mid level trough rapidly dampens as it lifts northeast of Lake Superior. The post frontal cloud cover across Wisconsin this afternoon has a large diurnal component, which will diminish during the course of the evening. So skies will undergo a clearing trend across Se Mi during the night. Despite this, the w-nw gradient will suppress nocturnal cooling enough to hold nighttime mins in the 60s. Daytime mixing depths will compensate for the slightly cooler low level airmass on Memorial Day and will support afternoon highs into the low, possibly mid, 80s. Sfc dewpoints will be down in the 50s, so humidity levels will be much lower in comparison to the last several days. Model soundings suggest a sct to bkn afternoon cu field. Building mid level heights during the afternoon will suppress afternoon convective cloud depths and will hinder anything other than perhaps a brief sprinkle or isolated light shower. Mid level heights will continue to build across the Great Lakes Mon night into Tuesday in reponse to a deepening upper low rotating into the Dakotas. This will support strengthening high pressure across the nrn and ern Great Lakes, maintaining dry conditions through at least Tues night. The orientation of the sfc high will result in light e-ne winds across the forecast area on Tuesday. So while inland locations should push 80 for Tues aftn highs, locals near the lakes will be cooler. This will be more notable near Lake Huron where the lake modified air will keep temps several degrees cooler than those farther inland. Tuesdays high pressure should hold through most of Wednesday with only a slight chance of showers or thunderstorm development. Although temperatures will remain in the 80s over much of SE Michigan...humidity on Wednesday is expected to remain in the comfort zone. As developing low over the plains continues to migrate toward the Great Lakes...a broad/moist southwesterly flow will ensue along with increasing chances of showers/thunderstorms Wednesday night through Thursday. Cold front pushes through on Friday leaving cooler temperatures in its wake. High temperatures in the 70s Friday and continuing through the weekend. && .MARINE... A trough axis, preceding the main cold front this afternoon will sustain scattered thunderstorms across southern Lake Huron and Lakes St Clair and Erie, some of which may be strong. Farther north, the better chances for showers and thunderstorms will be in the evening with the passage of a cold front. The front will be rather weak and will only result in a gradual veering of the wind field toward the west by Monday morning. The post frontal gradient will be rather weak by Monday, so winds across the lakes will remain relatively light and variable. High pressure will strengthen across the eastern Great Lakes on Tuesday and will support east-northeast winds on the lakes. The northeast winds may become gusty as they are funneled down Saginaw Bay. A stronger cold front is forecast to cross the region Wednesday night into Thursday, providing the next chance for thunderstorms as likely resulting in some periods of increased winds. && .PREV DISCUSSION... Issued at 140 PM EDT Sun May 29 2016 AVIATION... An approaching cold front will be a focusing mechanism for showers and thunderstorms this afternoon. CU field has developed in advance of the front over western and central lower Michigan but has been restricted further east due to lingering cirrus thus far. The front will swing through this afternoon and exit into Ontario by this evening. Though hires models mostly agree there will be some convection along the front, none are too keen on widespread develop as shallow moisture and low level cap appear to keep storms in check. None the less, with storms in and around southeast MI, included a three hour window of VCTS for all sites. Some stronger storms may become severe with strong winds and large hail. Best chance for storms appears to be north of PTK in the thumb,but all sites have some risk of seeing a storm or two. Afternoon winds will gust to around 20 knots with deep diurnal mixing and will once again drop off around sunset. After the front passes, drier air will try to clear the skies tonight through Monday. FOR DTW...Showers and thunderstorms are just beginning to initiate over central lower Michigan so it will be a few hours before reaching the terminal. Best window for possible activity will be from about 20-23Z. Should see mostly VFR conditions outside of any cells that track near the terminal. Skies will try to clear out overnight as drier air advects in behind the front. //DTW Threshold Probabilities... * Low for ceilings at or below 5000 FT outside of thunderstorm activity. * Low for thunderstorms affecting DTW/D21 airspace today. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...SC/DE MARINE.......SC AVIATION.....DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 345 AM EDT SUN MAY 29 2016 MIZ047>049-053>055-060>063-068>070-075-076-082-083-300830- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 345 AM EDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS AS A WEAK COLD FRONT PROGRESSES THROUGH THE AREA. THERE IS A MARGINAL RISK OF SEVERE WEATHER WITH A FEW OF THE STRONGEST STORMS POSSIBLY PRODUCING LARGE HAIL TO ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH. STORM MOTION WILL BE EAST AT AROUND 30 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY OF NEXT WEEK AS ANOTHER COLD FRONT MOVES INTO THE CENTRAL GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-300830- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 345 AM EDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS AS A WEAK COLD FRONT PROGRESSES THROUGH THE AREA. THERE IS A MARGINAL RISK OF SEVERE WEATHER WITH A FEW OF THE STRONGEST STORMS POSSIBLY PRODUCING LARGE HAIL TO ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 50 KNOTS. STORM MOTION WILL BE EAST AT NEAR 30 KNOTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY OF NEXT WEEK AS ANOTHER COLD FRONT MOVES INTO THE CENTRAL GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). DG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
258 PM EDT SUN MAY 29 2016
MIZ054-055-062-292015-
SANILAC MI-TUSCOLA MI-LAPEER MI-
258 PM EDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAPEER...SANILAC AND
SOUTHEASTERN TUSCOLA COUNTIES UNTIL 415 PM EDT...
AT 258 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
COLUMBIAVILLE...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LUM AROUND 305 PM EDT.
NORTH BRANCH AROUND 315 PM EDT.
CLIFFORD AROUND 320 PM EDT.
MARLETTE AND BROWN CITY AROUND 330 PM EDT.
PECK AROUND 350 PM EDT.
SANDUSKY AROUND 400 PM EDT.
PORT SANILAC...CARSONVILLE AND APPLEGATE AROUND 415 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ELMER...KINGS MILL...
RICHMONDVILLE...TYRE...JUHL...PALMS...MCGREGOR...MINDEN...SILVERWOOD AND
BURNSIDE.
LAT...LON 4310 8315 4331 8334 4354 8311 4368 8290
4369 8260 4364 8253 4362 8253 4335 8248
TIME...MOT...LOC 1858Z 239DEG 25KT 4316 8328
DRKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
314 PM EDT SUN MAY 29 2016
MIZ049-292000-
HURON-
314 PM EDT SUN MAY 29 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HURON COUNTY...
AT 314 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BAD AXE...MOVING
NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
HARBOR BEACH AROUND 330 PM EDT.
PORT HOPE AROUND 340 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE IVANHOE...REDMAN...
RAPSON...GRINDSTONE CITY...PARISVILLE...VERONA...HURON CITY...FILION...
WHITE ROCK AND RUTH.
LAT...LON 4409 8301 4407 8282 4402 8269 4384 8257
4371 8255 4369 8260 4368 8311
TIME...MOT...LOC 1914Z 218DEG 30KT 4380 8288
DRKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
329 PM EDT SUN MAY 29 2016
MIZ068-069-292015-
LIVINGSTON MI-OAKLAND MI-
329 PM EDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LIVINGSTON AND
CENTRAL OAKLAND COUNTIES UNTIL 415 PM EDT...
AT 329 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CLARKSTON TO NEAR
BRIGHTON...AND MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
CLARKSTON AROUND 340 PM EDT.
OXFORD AROUND 355 PM EDT.
ROCHESTER AROUND 405 PM EDT.
TROY AND PONTIAC AROUND 415 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ROCHESTER HILLS...
DAVISBURG...ROSE CENTER...SYLVAN LAKE...WATERFORD...LAKEVILLE...KEEGO
HARBOR...LAKE ORION...WHITE LAKE AND LAKE ANGELUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4255 8381 4274 8368 4279 8354 4284 8310
4262 8309
TIME...MOT...LOC 1929Z 252DEG 28KT 4271 8353 4258 8372
MRThe Detroit radar (KDTX), 143 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
The hail cracked a few house windows.
Large tree limbs were reported down.
A large tree was reported blown down.
A large tree branch was blown down onto a house.
A large tree limb was reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634870, 634884, 634881, 634882, 634871, 634883, 634873, 634876.